Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The rate of convergence of Hermite function series

Author: John P. Boyd
Journal: Math. Comp. 35 (1980), 1309-1316
MSC: Primary 42C10
MathSciNet review: 583508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \alpha > 0$ be the least upper bound of $ \gamma $ for which

$\displaystyle f(z) \sim O({e^{ - q\vert z\vert\gamma }})$

for some positive constant q as $ \vert z\vert \to \infty $ on the real axis. It is then proved that at least an infinite subsequence of the coefficients $ \{ {a_n}\} $ in

$\displaystyle f(z) = {e^{ - {z^2}/2}}\sum\limits_{n = 0}^\infty {{a_n}{H_n}(z),} $

where the $ {H_n}$ are the normalized Hermite polynomials, must satisfy certain lower bounds. The theorems show two striking facts. First, the convergence rate of a Hermite series depends not only upon the order $ \rho $ for an entire function or the location of the nearest singularity for a singular function as for a power series but also upon $ \alpha $, thus making the convergence theory of Hermitian series more complicated (and interesting) than that for any ordinary Taylor expansion. Second, the poorer the match between the asymptotic behavior of $ f(z)$ and $ \exp ( - \raise.5ex\hbox{$\scriptstyle 1$}\kern-.1em/ \kern-.15em\lower.25ex\hbox{$\scriptstyle 2$} {z^2})$ the poorer the convergence of the Hermite series will be.

References [Enhancements On Off] (What's this?)

  • [1] M. ABRAMOWITZ & I. A. STEGUN, Eds., Handbook of Mathematical Functions, Dover, New York, 1965. MR 29 #4914.
  • [2] J. P. BOYD, "Hermite polynomial methods for obtaining analytical and numerical solutions to eigenvalue problems in unbounded and spherical geometry," J. Comput. Phys. (Submitted.)
  • [3] E. HILLE, "Contributions to the theory of Hermitian series," Duke Math. J., v. 5, 1939, pp. 875-936. MR 1, pp. 141-142, MF 827. MR 0000870 (1:141e)
  • [4] E. HILLE, "Contributions to the theory of Hermitian series. II. The representation problem," Trans. Amer. Math. Soc., v. 47, 1940, pp. 80-94. MR 1, 142. MR 0000871 (1:142a)
  • [5] E. HILLE, "A class of differential operators of infinite order. I." Duke Math. J., v. 7, 1940, pp. 458-495. MR 2, 184. MR 0003228 (2:184a)
  • [6] E. HILLE, "Sur les fonctions analytiques définies par des séries d'Hermite," J. Math. Pures Appl., v. 40, 1961, pp. 335-342. MR 0143884 (26:1434)
  • [7] E. C. TITCHMARSH, The Theory of Functions, Oxford Univ. Press, London, 1939.
  • [8] R. ASKEY & S. WAINGER, "Mean convergence of expansions in Laguerre and Hermite series," Amer. J. Math., v. 87, 1965, pp. 695-708. MR 0182834 (32:316)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 42C10

Retrieve articles in all journals with MSC: 42C10

Additional Information

Keywords: Hermite function series
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society